Virginia, 2016

Flooding and Heavy Rain in Virginia, September 29 to 30, 2016

September 29 to 30, 2016 · NWS RNK · 9 events in 5 counties and zones

An upper low became nearly stationary over the Ohio valley providing a favorable environment for showers to develop and track north across the area. Bands of heavier showers pushed across the upper James River basin into Bath County while other storms tracked across parts of the New and Roanoke River basins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper low became nearly stationary over the Ohio valley providing a favorable environment for showers to develop and track north across the area. Bands of heavier showers pushed across the upper James River basin into Bath County while other storms tracked across parts of the New and Roanoke River basins. The highest 24-hour rain gage totals ending 12z on the September 30th were very impressive especially over the upper James basin (mainly Bath and Alleghany counties) where 5 to 7+ inches of rain fell. Amounts of 2 to 5 inches fell across parts of Franklin, Montgomery and Bedford counties. According to NOAA Atlas 14 for Virginia the 100-year recurrence interval (.01 Annual Exceedance Probability or AEP) for 24-hour rainfall over Bath County ranges from roughly 6.5 to 7.0 inches depending on exact location. Per radar and rain gage estimates 6 to 7+ inches fell over a fairly large area of northern Bath County. At the location of the highest gage report, Back Creek at Sunrise (SUNV2), the 24-hour amount of 7.48 was in excess of the 200-year annual recurrence interval (.005 AEP).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 29, 1:33 PM EST, 42 minutes earlier.

Area forecast discussion, Sep 29, 1:33 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
233 PM EDT Thu Sep 29 2016

.SYNOPSIS...
A strong upper level area of low pressure will remain just west of
the mountains today into Friday. This system will combine with a
residual stationary front across the region to produce periods of
showers and thunderstorms today into Friday night. The low will
move northeast, away from the region, resulting in drier weather
this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1050 AM EDT Thursday...

Appears another active day in store this afternoon as the upper
low to the northwest digs toward the Tennessee Valley and another
impulse aloft rotates through from the southwest. This looks to
again play tag with the stalled surface low and occluded boundary
stuck along the Blue Ridge. Bands of added convection likely to
take shape across the eastern half as this occurs per latest Cam
solutions with coverage rotating north/northwest into northern
sections through the evening.

Low clouds were still eroding mainly west of a Lynchburg to
Martinsville line. Think best chances of deeper convection will
occur just south of the boundary/triple point and perhaps even out
west where will have a band under the upper low arriving late.

Although lapses likely to be weaker today unless more heating
occurs, added cooling aloft and deeper low level southeast flow
turning southwest aloft while strengthening supports added severe
hail/wind potential. Freezing level from the morning sounding
at Blacksburg was still just below 9400 feet which also indicates
an environment that will support hail.

Thus after a lull this morning expect enough coverage to keep
overall likely/cat pops in all except the far sw where a weak dry
slot may hold. Highest QPF looks to also reside across the
easternmost counties with this axis swinging back toward the
Virginia Highlands later today.

Highs mostly 70s although could get to around 80 southeast if
more sunshine develops, while some spots across the north and east
may get stuck in the 60s if clouds persist.

Upper low should begin to pivot slowly north/northeast overnight
allowing the eastern conveyor belt of deep moisture/convergence to
lift a bit farther to the northeast late ahead of the residual
surface front. This may also push somewhat drier air aloft into
western sections late as the weak surface low along the Blue Ridge
retrogrades back westward, and a secondary cold front edges east
across the far west. Appears loss of instability should again help
reduce thunder chances after this evening but lingering heavy rain
threat likely to continue at least northeast third through late
tonight. Therefore keeping a gradient of likely or higher pops
mainly along/east of the Blue Ridge overnight and chances elsewhere
given expected slower exodus of deeper moisture. Low temps mainly
50s mountains to mid 60s out east.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 230 AM EDT Thursday...

A very large closed low will wobble over the southern Ohio Valley
through Saturday night. Through each period, precipitation coverage
will become smaller and smaller as dry air gets wrapped into this
low. Dry air will start moving over the the southern Appalachains
Friday morning, then works north through the day. Rain showers will
begin to taper off from south to north behind a short wave axis,
finally exiting the Alleghany Highlands and the Hill City of
Lynchburg late Friday evening. Even though mid and high levels will
remain relatively dry Saturday, low level moisture and afternoon
heating may produce a few shallow dark base clouds and a few
showers. Overall coverage of showers and measurable rain will be
less than 10 percent Saturday afternoon.

Temperatures will remain seasonal Friday into the weekend with highs
ranging in the 70s, some 60s along ridge tops and lows into the 50s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 320 PM EDT Wednesday...

Closed upper low will lift northeast and reach the St. Lawrence
river valley by Sunday night. Then, the low center will open up
and weaken as it moves across New England Monday and moves into
the Atlantic ocean on Tuesday.

The exact evolution of the large scale patterns will affect the
eventual track of what is forecasted by NHC to be Hurricane Matthew.
The storm may threaten the southeast coast next week. This is being
monitored by the NHC and WPC.

For much of the extended ISC grids leaned towards WPC which was a
blend of the 00Z GFS/GEFS MEAN/ECMWF ENS MEAN. Temperatures will
start cooler for Saturday with continued improvement as
precip/cloudcover comes to an end, then temperatures begin to
moderate Sunday into Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 215 PM EDT Thursday...

Low clouds along the Blue Ridge an in the foothills of Virginia
and North Carolina have either lifted to MVFR or eroded as of the
18Z start of the TAF forecast period.

Scattered thunderstorms have already developed. The best
probability of precipitation will be in three main bands. The
first will be from the Tennessee/North Carolina border north into
central West Virginia. Another band of storms will line up from
the North Carolina foothills into southeast West Virginia.
Confidence is lower in the formation of storms farther east but
this bans would be mainly east of a KDAN to KLYH line. The
environment favorable for hail this afternoon and evening, with
the best probability of any hail possibly impacting an airport
would be at KLWB or KBLF.

Best concentration shifts into central and northern Virginia late
tonight. This should again allow for areas of MVFR to IFR ceilings
to fill in again with fog overnight. With little movement of the
low pressure system at the surface or upper levels, confidence is
high in the persistent easterly upslope winds through 12Z/8AM.
Have added LLWS in for KLWB late tonight.

Similar to today, improvement in conditions will be slow after
sunrise. Ceilings are likely to not reach VFR until after
15Z/11AM.

Extended aviation discussion...

A deep upper low will remain over the Ohio and Tennessee Valleys
into Friday night with a slow drift to the northeast on Saturday.
This will keep variable clouds, MVFR cigs, and periods of -SHRA
across the region through much of the period. Should finally see
VFR return during Saturday and continue into Monday as the upper
low lifts northeast and weak high pressure builds in.

&&

.HYDROLOGY...
As of 700 AM EDT Thursday...

Showers and thunderstorms during Wednesday/Wednesday evening
brought locally heavy rainfall of 1 to 3 inches in spots, espcly
along the Virginia/North Carolina border. Other areas of isolated
heavy rainfall occurred along/east of the Blue Ridge in Virginia.
Added bands of showers and storms could redevelop across eastern
sections, as well as over the western mountains as an upper level
low drifts to the southeast today. Locally heavy downpours could
result in another 1-2 inches of rain across eastern locations with
a half to one inch over the west. The heaviest rainfall may end up
across the southern Shenandoah valley region this evening as bands
tend to merge. Thus the flash flash watch continues for a few far
eastern counties northwest to Rockbridge county where the best
potential exists for heavier rainfall capable of producing
flooding or flash flooding. Rises along mainstem rivers could
reach half bankfull or more in spots, mainly over eastern
sections, where heavier QPF may continue and runoff will be best.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 6 PM EDT this evening for VAZ024-035-
     044>047-058-059.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/JH
NEAR TERM...AMS/JH
SHORT TERM...RCS
LONG TERM...KK
AVIATION...AMS/JH
HYDROLOGY...JH
Hazardous weather outlook, Sep 29, 2:44 AM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 AM EDT THU SEP 29 2016

NCZ001>006-018>020-VAZ007-009>020-022-023-032>034-043-WVZ042>044-507-
508-300745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-PATRICK-
FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
344 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE THROUGH EARLY TONIGHT. VERY HEAVY RAINFALL
MAY ALSO BE ENOUGH TO CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ024-035-044>047-058-059-300745-
ROCKBRIDGE-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
344 AM EDT THU SEP 29 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...A FEW SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND
DAMAGING WINDS MAY OCCUR THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 29, 12:45 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT THU SEP 29 2016

VAZ007-291845-
TAZEWELL-
145 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAZEWELL COUNTY
THROUGH 245 PM EDT...

AT 143 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLAYPOOL
HILL...MOVING NORTHWEST AT 5 MPH.

THE PUBLIC REPORTED PEA-SIZED HAIL WITH THIS STORM IN RICHLANDS.
WINDS IN EXCESS OF 30 MPH ARE ALSO POSSIBLE WITH THIS THUNDERSTORM.
OCCASIONAL CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
RICHLANDS...
CEDAR BLUFF...
CLIFFIELD...
CLAYPOOL HILL...
AND GLEN BURKE.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3715 8190 3716 8187 3717 8187 3718 8180
      3720 8178 3720 8176 3724 8174 3724 8172
      3720 8168 3720 8162 3697 8164 3698 8179
      3705 8182 3711 8189 3714 8190
TIME...MOT...LOC 1743Z 154DEG 5KT 3703 8180

RAB
Special weather statement, Sep 29, 12:48 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT THU SEP 29 2016

NCZ003-020-291845-
SURRY-YADKIN-
148 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YADKIN AND SURRY
COUNTIES THROUGH 245 PM EDT...

AT 147 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BURCH...MOVING
NORTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
ELKIN...
FAIRVIEW...
FLAT ROCK...
AND JONESVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3623 8088 3633 8087 3634 8089 3656 8081
      3655 8044 3651 8044 3619 8075
TIME...MOT...LOC 1747Z 195DEG 16KT 3631 8078

RAB
Special weather statement, Sep 29, 1:44 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT THU SEP 29 2016

VAZ011-WVZ044-291945-
GILES-MONROE-
244 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GILES AND CENTRAL
MONROE COUNTIES THROUGH 345 PM EDT...

AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER INTERIOR...
MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED
WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
ALDERSON...
PEMBROKE...
UNION...
MOUNTAIN LAKE...
AND PICKAWAY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3765 8033 3731 8054 3735 8073 3773 8065
TIME...MOT...LOC 1843Z 197DEG 19KT 3740 8061

RAB
Local storm report, Sep 29, 1:46 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             CANA                    36.58N  80.67W
09/29/2016  E0.25 INCH       CARROLL            VA   PUBLIC

            PEA SIZE HAIL

&&

EVENT NUMBER RNK1601681

MBS
Local storm report, Sep 29, 2:08 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             RADFORD                 37.13N  80.57W
09/29/2016  E0.25 INCH       CITY OF RADFORD    VA   PUBLIC

            SMALL HAIL AND HEAVY RAIN

&&

EVENT NUMBER RNK1601682

MBS
Local storm report, Sep 29, 2:09 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             2 WNW TOAST             36.50N  80.67W
09/29/2016  E1.75 INCH       SURRY              NC   PUBLIC

&&

EVENT NUMBER RNK1601683

16

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood, 1 heavy rain. Local standard time, as filed.

Flood, Montgomery

When
September 29, 2:15 PM EST to September 30, 8:15 PM EST
Where
Montgomery County, 0.75 mi S of Pilot to 0.97 mi SSE of Pilot
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.039, -80.368

Brush Creek near Pilot was reported to be over Brush Creek Road.

Flood, Roanoke

When
September 29, 4:07 PM EST to 10:07 PM EST
Where
Roanoke County, 0.12 mi E of Catawba to 0.15 mi E of Catawba
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.380, -80.118

Up to one foot of water was reported covering the intersection of Blacksburg Road and Route 311.

Flood, Montgomery

When
September 29, 10:00 PM EST to September 30, 2:00 AM EST
Where
Montgomery County, 0.95 mi W of Lusters Gate to 0.72 mi W of Lusters Gate
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.250, -80.387

Indian Run Creek was reported out of its banks and covering Happy Hollow Road.

Flood, Franklin

When
September 29, 11:00 PM EST to September 30, 6:00 AM EST
Where
Franklin County, 2.8 mi SW of Gogginsville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.018, -79.961

Carolina Spring Road (Route 734) was damaged due to a culvert washout that undermined the road.

Flood, Franklin

When
September 29, 11:00 PM EST to September 30, 6:00 AM EST
Where
Franklin County, 2.02 mi NNE of Penhook to 2.06 mi NNE of Penhook
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.005, -79.612

Bull Run Trail (SR 1122) was damaged by a culvert washout leaving about 20 homes temporarily cut off.

Flood, Bath

When
September 30, 2:00 AM EST to 8:00 PM EST
Where
Bath County, 6.4 mi NNE of Mountain Grove to 2.81 mi W of Burnsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.185, -79.834

The Emergency Manager for the county reported water running across several roads (depth unspecified), driveways washing out and some basement flooding but it was described as nothing major . It is worth pointing that conditions prior to the entire event were drier than normal across the entire HSA including Bath County with the D0 or Abnormally Dry category introduced on the September 13th issuance of the U.S. Drought Monitor. Several gaged streams rose above Action Stage or Minor Flood Stage. Most notable was the Jackson River near Bacova (BCVV2) which reached 11.59 feet (Minor FS - 10 feet) at 1000 UTC (0500 LST) on the 30th. This was the highest reading at this gage since January 2010.

Flood, Franklin

When
September 30, 12:00 PM EST to 6:00 PM EST
Where
Franklin County, 1.59 mi SE of Gogginsville to 1.67 mi SE of Gogginsville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.034, -79.910

Blue Bend road was partially damaged by flooding from the Blackwater River.

Flood, Bedford

When
September 30, 1:00 PM EST to 4:00 PM EST
Where
Bedford County, 2.43 mi NNW of Hardy to 2.37 mi W of Stewartsville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.263, -79.844

About one foot of water was reported over Beagle Club Road (Route 635) near Hardy Road.

Heavy Rain, Bedford

When
September 30, 2:27 PM EST to 3:27 PM EST
Where
Bedford County, 0.16 mi WNW of Thaxton to 0.07 mi NW of Thaxton
Reported by
Broadcast Media
Coordinates
37.350, -79.633

A mudslide was reported across a portion of Route 460 near Johnson School Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661244, 661430, 661471, 661472, 661473, 661240, 661604, 661248, 661249.